Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 281, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 18, 2023, 8:25 PM CDT for Winston County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2023, 8:25 PM CDT (01:25 UTC)
- Expired
- Jul 18, 2023, 8:54 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:12 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 18, 8:12 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 812 PM CDT Tue Jul 18 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS... Issued at 727 PM CDT TUE JUL 18 2023 MCS#1 has run out of gas early this evening. The line has lost much of its lightning/updraft intensity the past hour or so. There is a large moisture gradient the farther south you go and this will therefore reduce instability values. The line may still produce some wind gusts in the 40 mph range, but overall should remain below severe limits. These winds have knocked a few trees down in the east, so remain vigilant while out driving this evening. MCS#2 is just entering Marion County in the northwest. Have already added Lamar, Fayette, and Walker to the initial watch issuance. MLCAPE values are still around 4000 with effective shear values of 35-40. Therefore, this activity should have plenty of instability to work with as it moves southeast. The greatest threat of damaging winds will be near and south of the outflow from the previous MCS. Will monitor closely the next hour or so as some additional expansion of the watch be necessary. && .SHORT TERM... (This evening through Wednesday) Issued at 1226 PM CDT TUE JUL 18 2023 As the storms eventually decay during the overnight hours, there's a potential for patchy fog development yet again, perhaps in very similar locations that we saw early this morning. Very muggy conditions can be expected, with lows only dropping in the low to mid 70s. The next big weather story will then turn toward the building heat during the day on Wednesday. Heat indices of 105 or above can be expected across much of Central Alabama by Thursday afternoon as highs top out in the mid to upper 90s with dewpoints in the low to mid 70s. The only factor that could throw a wrench in the heat forecast will be developing storms within the northwest flow aloft that could track across our far eastern and northeastern counties during the day on Wednesday. Cloud cover associated with any storms could actually prevent highs from reaching what we have in the forecast for locations such as Gadsden, Centre, Heflin, and Wedowee. For just about everyone else especially across our western and southern counties, we should easily reach advisory criteria. Anyone involved in outdoor activities should definitely take extra precautions to avoid heat related illnesses. 56/GDG && .LONG TERM... (Wednesday night through next Monday) Issued at 326 PM CDT TUE JUL 18 2023 The latest guidance and updated official forecast remain close to the previous forecast. A Heat Advisory will be carried into Thursday as a combination of high temperatures and dew points push maximum heat index values upwards of 108F. This is with the exception of northeast counties given their proximity to precipitation passing across portions of the lower Appalachia. 89^GSatterwhite Previous long-term discussion: (Wednesday night through Monday) Issued at 314 AM CDT TUE JUL 18 2023 Humid and very hot conditions will be felt across the region on Thursday under the influence of a strong upper-level ridge. 500 mb heights of 594-597 dm with anticyclonic flow will promote enough subsidence to squelch diurnal convection for most of the forecast area. The southern edge of stronger westerlies will be located over our northeastern counties, where a few stray storms may try to clip that area. Many locations will reach the upper 90s, and a few spots could touch the 100 degree mark. These temperatures combined with dewpoints of 70-73 degrees in the afternoon should result in heat indices of 102-108 degrees. The ridge will start to retreat on Friday with the arrival of cyclonic 500 mb flow and height falls. An approaching front will be the focus for increasing rain chances across the north late Friday afternoon into Friday night. Additional development is possible overnight and into Saturday morning across the central counties as the front continues to move southward. As daytime heating becomes involved, numerous showers and thunderstorms should develop late Saturday morning into Saturday afternoon particularly near and south of I-20. The front should continue moving southward on Sunday and Monday as a mid-level trough becomes established over the region. This will lead to a reduction in rain chances for most of the area, though some convection appears possible closer to the front across our southern counties. 87/Grantham && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT TUE JUL 18 2023 Showers and thunderstorms are possible this evening mainly for the northern sites through 04-05z. Currently have VCTS mentioned with tempo SHRA. Will have to monitor closely as thunder at a terminal is possible. Ceilings will be in the 045 range as the storms move by with the potential of some brief wind gusts. Otherwise, convective blowoff cloudiness that will slowly erode the remainder of the night. Some patchy fog/haze is possible overnight and mention at MGM/TOI at this time. Winds have a westerly component that relaxes overnight and becomes 5-10kts on Wednesday. Rain chances are much lower tomorrow and do not have any mention at this time. 75 && .FIRE WEATHER... Showers and storms may affect the northern portion of central Alabama tonight into Wednesday morning. Additional showers and storms look to be displaced just to our north for the rest of Wednesday and through Thursday. A front will bring an area-wide opportunity for showers and storms on Friday. 20-foot winds should average from the west-southwest to southwest through Friday though there could be some directional variability at times with speeds less than 10 knots. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 94 73 95 / 80 20 10 20 Anniston 73 95 75 96 / 60 20 10 10 Birmingham 75 97 77 97 / 60 10 0 10 Tuscaloosa 74 98 76 99 / 50 10 0 0 Calera 75 97 76 96 / 50 10 0 10 Auburn 74 94 76 95 / 20 10 0 10 Montgomery 74 99 75 98 / 20 10 0 0 Troy 74 99 74 96 / 10 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM Wednesday to 9 PM CDT Thursday for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Chambers- Chilton-Coosa-Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar- Lee-Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike- Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa- Walker-Winston. && SHORT TERM...75 LONG TERM....89^GSatterwhite AVIATION...75
Hazardous weather outlook, Jul 18, 3:01 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 301 PM CDT Tue Jul 18 2023 ALZ011>015-017>050-192315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 301 PM CDT Tue Jul 18 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few locations across the western portion of central Alabama may briefly reach a 105 heat index this afternoon. A couple severe storms, with a threat for damaging winds up to 60 mph, may occur for areas north of a line from Tuscaloosa to Roanoke from 6 pm to 11 pm. Minor flooding will continue along the Sucarnoochee River at Livingston. Please refer to the river flood warning for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A combination of hot temperatures and humid conditions could produce heat index values at or above 105 degrees during the daytime hours through Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening.
In the hours before
Local storm report, Jul 18, 7:37 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
737 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg Oneonta 33.95N 86.47W
07/18/2023 Blount AL Emergency Mngr
Large tree blocking roadway in Oneonta.
Winds around 40-50 mph.
&&
SerreLocal storm report, Jul 18, 7:41 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
741 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg Oneonta 33.95N 86.47W
07/18/2023 Blount AL Emergency Mngr
Large tree blocking roadway on 5th St.
Another large tree down near/on a residence
near Adams Ave. Estimated winds around 40-50
mph in Oneonta.
&&
SerreLocal storm report, Jul 18, 7:48 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
748 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 5 NE Yellow Creek Falls 34.29N 85.67W
07/18/2023 Cherokee AL Emergency Mngr
Tree fallen on county road 82 north of Weiss
Lake. Winds estimated between 40-50 mph.
&&
SerreLocal storm report, Jul 18, 7:53 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
753 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 2 ESE Wattsville 33.67N 86.25W
07/18/2023 St. Clair AL Emergency Mngr
Tree down near the intersection of Morgan
Bridge Rd. and AL HWY 144. Winds estimated
between 40-50 mph.
&&
SerreLocal storm report, Jul 18, 7:58 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg Steele 33.94N 86.20W
07/18/2023 St. Clair AL Emergency Mngr
Several reports of trees down. One over a
power line and several over roads in Steele,
AL. A person also hit a tree, no injuries.
Winds estimated between 40-50 mph.
&&
SerreSpecial weather statement, Jul 18, 8:02 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Tue Jul 18 2023
ALZ014-015-190145-
Walker AL-Winston AL-
802 PM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northwestern Walker
and southwestern Winston Counties through 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, or near Carbon Hill, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carbon Hill, Lynn, Kansas, Nauvoo, Poplar Springs, Camp McDowell,
Ashbank, Smith Lake, Cedrum Area, Holly Grove, Lupton and Seymour
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northwestern Alabama.
&&
LAT...LON 3401 8730 3383 8742 3386 8753 3387 8753
3387 8755 3388 8760 3407 8758
TIME...MOT...LOC 0102Z 300DEG 8KT 3396 8750
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:26 PM CDT | Special Weather Statement | BMX | Walker | 34 min |
| Jul 18, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 47 min |
| Jul 18, 8:02 PM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Jul 18, 8:35 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 25 min |
| Jul 18, 8:59 PM CDT | Special Weather Statement | BMX | Fayette | 31 min |
| Jul 18, 9:10 PM CDT | Areal Flood Advisory | BMX | Walker | 2 hr |
| Jul 18, 9:25 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 35 min |
| Jul 18, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Jefferson, Pickens, Tuscaloosa | 42 min |
| Jul 18, 9:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa | 50 min |
| Jul 18, 10:04 PM CDT | Special Weather Statement | BMX | Greene | 41 min |
| Jul 18, 10:19 PM CDT | Special Weather Statement | BMX | Chilton, Hale, Perry | 41 min |
| Jul 18, 11:01 PM CDT | Special Weather Statement | BMX | Autauga, Coosa, Elmore | 44 min |
| Jul 18, 11:42 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Jul 19, 12:25 PM CDT | Heat Advisory | BMX | Blount, Fayette, Lamar, Marion, St. Clair, Talladega and 2 more | 57 hr |
| Jul 19, 1:36 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 39 min |
| Jul 19, 2:07 PM CDT | Special Weather Statement | BMX | Shelby | 23 min |
| Jul 19, 2:07 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| Jul 19, 2:23 PM CDT | Special Weather Statement | BMX | Chambers | 37 min |
| Jul 19, 2:25 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jul 19, 2:26 PM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jul 19, 2:44 PM CDT | Special Weather Statement | BMX | Tallapoosa | 31 min |
| Jul 19, 3:17 PM CDT | Special Weather Statement | BMX | Lee | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.